Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 27, 2008, 7:04 PM MDT for Sierra County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 7:04 PM MDT (01:04 UTC)
- Expired
- Jul 27, 2008, 8:00 PM MDT
- In force
- 56 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 148 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 280104 FFWEPZ NMC051-280200- /O.NEW.KEPZ.FF.W.0028.080728T0104Z-080728T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 704 PM MDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 800 PM MDT * AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. A CLUSTER OF STRONG STORMS PRODUCING VERY HEAVY RAINFALL IS MOVING INTO NORTHWESTERN SIERRA COUNTY FROM THE NORTH. RAINFALL RATES OF OVER TWO INCHES PER HOUR IS INDICATED BY RADAR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL DUE TO SATURATED SOILS WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ARROYOS...COUNTRY ROADS... AND LOW WATER CROSSINGS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. SEVERAL LOW WATER CROSSING ARE LOCATED IN THIS AREA AND ARE EXPECTED TO FLOOD. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3348 10794 3348 10750 3308 10732 3307 10774 $$ BIRD
1 follow-up statement
000 WGUS74 KEPZ 280205 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 805 PM MDT SUN JUL 27 2008 NMC051-280212- /O.EXP.KEPZ.FF.W.0028.000000T0000Z-080728T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA NM- 805 PM MDT SUN JUL 27 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SIERRA COUNTY... LIGHT TO MODERATE RAINFALL REMAINS OVER NORTHWESTERN SIERRA COUNTY BUT THE STRONGER STORMS WITH HEAVY RAIN HAVE DISSIPATED OR MOVED OUT OF THE AREA. SOME WATER MAY STILL RUN ACROSS LOW WATER CROSSING AND IN AREA STREAMS AND ARROYOS. DO NOT DRIVE ACROSS AREAS WHERE WATER CROSSES THE ROAD. TURN AROUND... DONT DROWN. LAT...LON 3348 10794 3348 10750 3308 10732 3307 10774 $$ TAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:43 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 3:43 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 PM MDT SUN JUL 27 2008
.SYNOPSIS...
ENOUGH TROPICAL MOISTURE REMAINS FOR NUMEROUS SHOWERS AND
THUNDERSTORMS THIS EVENING...WITH LOCALLY HEAVY RAINFALL POSSIBLE.
THUNDERSTORM ACTIVITY WILL LESSEN SOMEWHAT MONDAY AS MOISTURE
LEVELS DECREASE...BUT THERE WILL STILL BE AT LEAST SCATTERED
COVERAGE. AFTER TUESDAY AN UPPER RIDGE OF HIGH PRESSURE WILL ALLOW
TEMPERATURES TO RISE A LITTLE ABOVE NORMAL AND REDUCE THUNDERSTORM
ACTIVITY EVEN FURTHER.
&&
.DISCUSSION...
PLENTIFUL MOISTURE AND ADDITIONAL SURFACE HEATING IS FACILITATING
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THEY ARE FORMING FARTHER
NORTH WHERE MORE CLEARING TOOK PLACE THIS MORNING AND RIDING
SOUTHWARD ON A NORTHERLY STEERING FLOW. UNFORTUNATELY THE CLUSTER
OF STORMS WILL MOVE OVER SATURATED GROUND. CURRENT FFA IS IN
EFFECT UNTIL 6 PM MDT. IT MAY VERY WELL BE EXTENDED...BUT OVER A
SMALLER AREA (POSSIBLY EXCLUDING FAR WEST PORTION). NEXT SHIFT
WILL HAVE SOME TIME TO WATCH TRENDS. WITH LESS OF A TROPICAL
INFLUENCE THAN YESTERDAY THERE IS MUCH MORE LIGHTNING ACTIVITY
TODAY...AND I SUSPECT MORE INTENSE AND SHORTER DURATION RAINFALL.
MONDAY WILL BE A TRANSITION DAY UNTIL UPPER RIDGE BECOMES MORE
ESTABLISHED. STILL PLENTY OF MOISTURE AVAILABLE FOR SCATTERED
THUNDERSTORM COVERAGE...WITH EVEN MORE SURFACE HEATING. STARTING
TUESDAY TEMPERATURES SHOULD RETURN TO NORMAL OR SLIGHTLY ABOVE AND
THE AIR MASS SHOULD BE DRIER UNDER A STRONGER RIDGE. WILL SIDE
WITH 12Z GFS...WHICH INITIALLY CENTERS RIDGE TO OUR WEST AND
CONTINUES OUR NORTHERLY FLOW ALOFT WITH ISOLATED STORMS DROPPING
SOUTHWARD. WITH TIME UPPER RIDGE STRENGTHENS AND SHIFTS TO OUR
NORTH. THIS WILL STILL ALLOW ISOLATED THUNDERSTORMS...ESPECIALLY
MOUNTAINS. THERE IS A HINT OF AN INVERTED TROUGH OR TWO MOVING
WESTWARD UNDER RIDGE INTO THE CWA...SO KEPT THE SLIGHT INCREASE IN
POPS GOING LATE FRIDAY INTO SATURDAY.
&&
.AVIATION...
VALID 28/0000Z - 29/0000Z
STRATOCU DECK HAS FINALLY STARTED TO BREAK UP...THOUGH CLOUD BASES
REMAIN IN THE MVFR RANGE AT LRU AND ELP. WILL LIKELY SEE SHORT
TEMPO PERIODS OF BKN MVFR THROUGH THE REMAINDER OF THE AFTERNOON.
THUNDERSTORMS BEGINNING TO DEVELOP IN RAPIDLY DESTABILIZING AIRMASS
INVOF TCS...AND THUNDER THREAT WILL SPREAD SOUTH AND EAST AND
CONTINUE UNTIL ABOUT MIDNIGHT ACROSS THE REGION. ANY LEFTOVER
DEBRIS CLOUDS OVERNIGHT SHOULD BE IN THE VFR CATEGORY.
TYPICAL DIURNAL TS/SHRA THREAT EXPECTED AGAIN TOMORROW AFTERNOON...
MOST LIKELY AT TCS/DMN CLOSER TO THE HIGHER ELEVATIONS. WITH
RESIDUAL LOW LEVEL MOISTURE...AND 20-25 KNOTS OF NORTHERLY MID-LEVEL
FLOW...STORMS MONDAY EVENING WILL HAVE A DECENT CHANCE AT MAKING
INTO THE DESERT LOCATIONS SUCH AS LRU/ELP.
&&
.FIRE WEATHER...
PLENTIFUL MOISTURE ACROSS THE ARE MINIMIZES FIRE WX CONCERNS.
DECREASING MOISTURE ALOFT THROUGH THE MIDDLE OF THE WEEK WILL RESULT
IN SOME REDUCTION IN THUNDERSTORM COVERAGE...BUT NORTHEASTERLY FLOW
ALOFT AND ABUNDANT LOW LEVEL MOISTURE SHOULD KEEP THE THUNDERSTORM
THREAT GOING IN THE HIGHER ELEVATIONS THROUGH MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 71 88 73 94 73 / 60 40 20 10 20
SIERRA BLANCA TX 65 86 66 92 64 / 60 50 20 10 10
LAS CRUCES 70 87 71 93 68 / 60 30 20 10 10
ALAMOGORDO 68 86 70 92 67 / 60 50 20 10 20
CLOUDCROFT 51 69 51 74 49 / 60 50 20 20 20
TRUTH OR CONSEQUENCES 68 85 69 91 67 / 40 30 20 10 20
SILVER CITY 61 82 63 87 62 / 30 30 20 20 20
DEMING 69 87 69 93 67 / 40 30 20 10 10
LORDSBURG 69 88 69 93 67 / 30 30 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR NMZ022>025-
030>032.
TX...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR TXZ055-056.
&&
01/25 FAUSETT/HARDIMANHazardous weather outlook, Jul 27, 11:22 AM MDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1122 AM MDT SUN JUL 27 2008 NMZ022>025-030>032-TXZ055-056-281730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1122 AM MDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT TROPICAL MOISTURE WILL FUEL SHOWER AND THUNDERSTORM DEVELOPMENT ONCE SURFACE HEATING TAKES EFFECT DURING THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AREA WIDE THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF THE RIO GRANDE. FLASH FLOODING IS THE PRIMARY THREAT. WEST OF THE RIO GRANDE THERE WILL BE A THREAT OF DAMAGING MICROBURST WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE LEVELS WILL SLOWLY DECREASE AS HIGH PRESSURE ALOFT INCREASES ITS INFLUENCE ON THE AREA. HOWEVER...SURFACE HEATING WILL INCREASE SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE ENOUGH FOR ISOLATED LOWLAND --- SCATTERED MOUNTAIN THUNDERSTORMS. THE FLASH FLOOD THREAT WILL NOT BE AS HIGH AS TODAY BUT DAMAGING MICROBURST WINDS WILL BE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT OR THIS LOCAL OFFICE. FAUSETT
In the hours before
Local storm report, Jul 27, 1:13 PM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 17 ENE EL PASO 31.94N 106.17W
07/27/2008 M2.03 INCH EL PASO TX NWS EMPLOYEE
STORM TOTAL THROUGH 8 AM SUNDAY 7/27.
0900 AM HEAVY RAIN 2 SW SANTA TERESA 31.85N 106.67W
07/27/2008 M4.17 INCH DONA ANA NM NWS EMPLOYEE
STORM TOTAL SINCE 12 AM SAT 7/26. 1.32 INCHES FELL SINCE
11 AM SAT 7/26.
0900 AM HEAVY RAIN 1 S SANTA TERESA 31.86N 106.64W
07/27/2008 M4.20 INCH DONA ANA NM NWS EMPLOYEE
STORM TOTAL SINCE 12AM SATURDAY 7/26.
1200 PM HEAVY RAIN 3 W SANTA TERESA 31.87N 106.69W
07/27/2008 M2.70 INCH DONA ANA NM OFFICIAL NWS OBS
STORM TOTAL SINCE 12 AM SAT 7/26 AT NWS EPZ.
1245 PM HEAVY RAIN 4 W EL PASO 31.84N 106.51W
07/27/2008 M4.40 INCH EL PASO TX OTHER FEDERAL
USGS GAGE AT FIREDALE LANE IN WEST EL PASO. STORM TOTAL
SINCE 11 PM FRI 7/25.
1245 PM HEAVY RAIN 4 SSE EL PASO 31.80N 106.40W
07/27/2008 M1.88 INCH EL PASO TX ASOS
OFFICIAL/PRELIMINARY KELP ASOS STORM TOTAL SINCE 11 PM
MST FRI 7/25.
1245 PM HEAVY RAIN 4 W EL PASO 31.85N 106.51W
07/27/2008 M3.88 INCH EL PASO TX OTHER FEDERAL
USGS GAGE AT MESA AND MESA HILLS IN WEST EL PASO. STORM
TOTAL SINCE 9 PM FRI 7/25.
0111 PM HEAVY RAIN 5 NE EL PASO 31.90N 106.38W
07/27/2008 M2.73 INCH EL PASO TX NWS EMPLOYEE
STORM TOTAL SINCE FRIDAY NIGHT 7/24. LOCATION
APPROXIMATE.
0111 PM HEAVY RAIN 5 W LAS CRUCES 32.34N 106.84W
07/27/2008 M1.80 INCH DONA ANA NM ASOS
KLRU AWOS. STORM TOTAL SINCE 12 AM SAT 7/26.
&&
HARDIMANSpecial weather statement, Jul 27, 1:14 PM MDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 114 PM MDT SUN JUL 27 2008 NMZ022-023-272215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES 114 PM MDT SUN JUL 27 2008 ...THUNDERSTORMS DEVELOPING ACROSS SIERRA AND GRANT COUNTIES... AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN SIERRA COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 10 MPH WITH RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS THE REST OF SIERRA COUNTY AND GRANT COUNTY THIS AFTERNOON AND EVENING. MOTORISTS CAN EXPECT LOW VISIBILITY IN MODERATE TO HEAVY RAIN WITH THESE STORMS AS WELL AS PONDING ON ROADS AND FLOWING WATER COVERING ROADS IN LOW LYING AREAS. NEVER TRY TO DRIVE ACROSS WATER COVERED ROADS...TURN AROUND AND SEEK ALTERNATE ROUTES OF TRAVEL. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:26 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Jul 28, 4:56 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.